Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Pueblo, CO

May 30, 2001Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 30, 2001, 4:24 PM MDT for Pueblo County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 30, 2001, 4:24 PM MDT (22:24 UTC)
Expired
May 30, 2001, 5:30 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 302224
SVRPUB
COC101-302330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
424 PM MDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 424 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF BEULAH...OR ABOUT 20 MILES
  SOUTHWEST OF PUEBLO...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  COLORADO CITY AROUND 450 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3823 10487 3811 10505 3789 10484 3804 10465

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:12 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 30, 2:12 PM MDT, 2 hours 12 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
212 PM MDT WED MAY 30 2001

...FORECAST CHALLENGE WILL BE EXTENT OF SEVERE WEATHER THIS EVENING
ACROSS SOUTH CENTRAL PORTION OF FORECAST AREA...

NORTHERLY SURGE PUSHED THROUGH ALL OF SOUTHEAST PLAINS.
DEW POINTS BEHIND THE SURGE STILL REMAIN IN THE UPPER 40S TO LOWER
50S.  SHORTWAVE IN SATELLITE PICS NOW IN NORTHWEST COLORADO WILL
ADVANCE SOUTHEASTWARD IN NORTHWEST FLOW. RUC40 AND 12Z MESO ETA STILL
INDICATING THE BEST THREAT FOR SEVERE THUNDERSTORMS TO BE ALONG THE
SOUTHEAST MOUNTAINS FROM AROUND PUB SOUTH AND EASTWARD. LAPS SHOWING
CAPES OF 1000-1500 J/KG AND 0-6KM SHEARS OF AROUND 40 KTS.  A
SUPERCELL WOULD NOT BE OUT OF THE QUESTION GIVEN THE SHEARS.  SPC
HAS ISSUED SVR WATCH FOR PORTION OF SOUTHEAST PLAINS...WITH
HAIL PRIMARY THREAT.   THUNDERSTORMS SHOULD DIMINISH BY MID EVENING
AS ACTIVITY SHIFTS SOUTHEASTWARD AHEAD OF SHORTWAVE.

THURSDAY/THURS NIGHT...UPPER RIDGE AXIS SHIFTS EASTWARD WITH AVN
STILL HINTING AT A WEAK SHORTWAVE CURRENTLY OVER OR/NRN CA ROUNDING
TOP OF RIDGE AND MOVING ACROSS WESTERN AND SOUTHERN PORTIONS OF THE
FORECAST AREA THURSDAY AFTERNOON.  NOT MUCH QG ASCENT WITH THIS
FEATURE...AND EVEN PV FIELDS NOT PICKING UP ON IT.  ATMOSPHERE
REMAINS FAIRLY DRY IN WESTERN SECTIONS OF THE FORECAST AREA...SO
LITTLE INFLUENCE HERE.  ENOUGH LINGERING MOISTURE AND ANOTHER
NORTHERLY SURGE TO MAINTAIN SLIGHT CHANCE POPS IN AND NEAR SOUTHEAST
MOUNTAINS.  ON THE SOUTHEAST PLAINS...MESO ETA HINTS AT A WEAK
CONVERGENCE ZONE AHEAD OF NORTHERLY SURGE...WITH DEW POINTS IN THE
UPPER 40S TO LOWER 50S...AND CAPES OF 400-700 J/KG. CONVECTIVE
TEMPERATURES WILL BE AROUND 80.  ANY CONVERGENCE ALONG THIS BOUNDARY
COULD ALSO HELP INITIATE THUNDERSTORMS.  WILL THROW IN SOME 20 POPS
ACROSS SOUTHEAST PLAINS.  0-6KM SHEAR IS AROUND 35-40KTS BUT
INSTABILITY ISNT ALL THAT IMPRESSIVE SO SEVERE THREAT LOOKS PRETTY
MINIMAL YET.  700 TEMPS WARM ABOUT 2 DEGREES CELSIUS...SO IT SHOULD
WARM UP ABOUT A CATEGORY ABOVE TODAYS HIGHS.  GOING ZONES LOOK GOOD
ALTHOUGH MAY TWEEK TEMPS DOWN A BIT IN SOUTHEAST PLAINS.
THUNDERSTORMS SHOULD DIMINISH IN THE EVENING. GUIDANCE LOW TEMPS
LOOK GOOD.

FRIDAY/FRI NIGHT...UPPER RIDGE OF HIGH PRESSURE CONTINUES TO SHIFT
EAST WITH SHALLOW COLD FRONT MOVING THROUGH SOUTHEAST PLAINS IN THE
AFTERNOON IN WAKE OF UPPER LOW MOVING THROUGH GREAT LAKES REGION
INTO NRN IL. ITS ASSOCIATED 100KT UPPER JET DIVES DOWN CENTRAL
PLAINS. AVN IS MUCH STRONGER WITH THIS SFC SURGE THAN ETA...PROBABLY
A RESULT OF THE SLIGHTLY FASTER AND FURTHER SOUTH MOVEMENT OF UPPER
TROUGH.  STILL LOOKS PRETTY DRY...EVEN ACROSS SOUTHEAST PLAINS SO
WILL MAINTAIN GOING DRY FORECAST.   IN SPITE OF COLD FRONT PASSAGE...
TEMPERATURES BEHIND THE FRONT ARE NOT ALL THAT COOL.  UPPER RIDGE
SHIFTING OVER AREA WARM 700 TEMPS TO +10 IN THE EAST TO +17 IN THE
WEST. WITH GOOD MIXING...TEMPERATURES SHOULD WARM INTO THE 80S
ACROSS MUCH OF THE SOUTHEAST PLAINS.

EXTENDED...

SATURDAY...UPPER RIDGE CONTINUES TO SHIFT EASTWARD INTO CENTRAL
PLAINS AS NEXT SHORTWAVE IN BC CUTS DOWN UPPER RIDGE AS IT MOVES
INTO THE NRN ROCKIES BY SUNDAY MORNING. ANOTHER WARM AND DRY DAY FOR
SATURDAY...THEN UPPER TROUGH MOVES THROUGH NRN ROCKIES ON SUNDAY
WITH ANOTHER COLD FRONT MOVING THROUGH SOUTHEAST PLAINS SUNDAY
NIGHT. WILL BREAK OUT SUNDAY TO ADD SOME SHOWERS AND THUNDERSTORMS
INTO SOUTHEAST PLAINS AREAS.  ELSEWHERE REMAINS DRY.   ANOTHER UPPER
RIDGE SHIFTS EASTWARD FOR MONDAY THEN TRANSITIONS EASTWARD THROUGH
THE END OF THE WEEK WITH TEMPERATURES WARMING AGAIN ON SOUTHEAST
PLAINS THROUGH THE END OF THE PERIOD.

.PUB...NONE.

KT

In the hours before

Special weather statement, May 30, 11:44 AM MDT, 4 hours 40 minutes before
COZ058>081-301900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT WED MAY 30 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON FOR ONE OR TWO
MARGINALLY SEVERE THUNDERSTORMS ALONG THE INTERSTATE 25 CORRIDOR
SOUTH OF PUEBLO...

AN UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS SOUTH
CENTRAL...AND SOUTHEAST COLORADO THIS AFTERNOON.  COMBINED WITH
WEAK NORTHEAST UPSLOPE FLOW...AND RESIDUAL LOW LEVEL
MOISTURE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.
THE ATMOSPHERE WILL BECOME MOST UNSTABLE ALONG THE EAST SLOPES
OF THE WET MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS...
AND THE ADJACENT PLAINS SOUTHWEST OF A LINE FROM PUEBLO TO KIM.
MODERATE INSTABILITY...COMBINED WITH FAVORABLE WIND SHEAR...MAY LEAD
TO THE DEVELOPMENT OF ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS IN
THIS AREA...WITH HAIL AROUND 3/4 INCH IN DIAMETER AND GUSTY WINDS TO
AROUND 58 MPH THE PRIMARY THREATS.

ELSEWHERE...THUNDERSTORMS ARE EXPECTED TO BE WEAKER...HOWEVER...HAIL
UP TO 1/2 INCH IN DIAMETER...GUSTY WINDS TO 40 MPH AND FREQUENT
LIGHTNING WILL BE POSSIBLE...ESPECIALLY IN THE PIKES PEAK REGION.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY HAIL
REPORTS FROM ITS SPOTTERS ACROSS SOUTHEAST COLORADO THIS AFTERNOON.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:51 PM MDTSevere Thunderstorm WarningPUBPueblo54 min
May 30, 1:59 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
May 30, 2:48 PM MDTSevere Thunderstorm WarningPUBPueblo57 min
May 30, 3:17 PM MDTSevere Thunderstorm WarningPUBLas Animas88 min
May 30, 4:03 PM MDTSevere Thunderstorm WarningPUBFremont57 min
May 30, 4:53 PM MDTSevere Thunderstorm WarningPUBEl Paso67 min
May 30, 5:00 PM MDTSevere Thunderstorm WarningPUBHuerfano90 min
May 30, 5:02 PM MDTSevere Thunderstorm WarningPUBFremont58 min
May 30, 5:05 PM MDTSevere Thunderstorm WarningPUBBaca85 min
May 30, 5:29 PM MDTSevere Thunderstorm WarningPUBCuster61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.